Alert archive / Nebraska / High Wind Watches in 2021
High Wind Watch 3, NWS Hastings, NE
NWS Hastings, NE issued this high wind watch at Dec 13, 2021, 2:03 AM CST for 24 counties in Nebraska; 6 counties in Kansas. It took effect at Dec 15, 2021, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2021, 2:03 AM CST (08:03 UTC)
- In effect from
- Dec 15, 2021, 9:00 AM CST
- Expired
- Dec 14, 2021, 2:59 AM CST
- In force
- Issued by
- NWS Hastings, NE
All 30 counties
Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3273 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606 WWUS73 KGID 130803 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 203 AM CST Mon Dec 13 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 132200- /O.NEW.KGID.HW.A.0003.211215T1500Z-211216T0300Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 203 AM CST Mon Dec 13 2021 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
877 WWUS73 KGID 132041 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 241 PM CST Mon Dec 13 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141000- /O.CON.KGID.HW.A.0003.211215T1500Z-211216T0300Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 241 PM CST Mon Dec 13 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Southerly then eventually northwesterly winds with sustained speeds 30 to 40 mph and gusts near 65 mph are possible. Isolated higher gusts are not out of the question. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...From 9 AM CST Wednesday morning through 9 PM CST Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Through midday Wednesday, winds across the area will be southerly. Through the afternoon hours, winds will turn more westerly, then northwesterly, as a cold front passes through the area. The strongest winds are expected to be out of both the south and northwest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
369 WWUS73 KGID 140859 NPWGID URGENT - WEATHER MESSAGE National Weather Service Hastings NE 259 AM CST Tue Dec 14 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 142200- /O.UPG.KGID.HW.A.0003.211215T1500Z-211216T0300Z/ /O.NEW.KGID.HW.W.0004.211215T1500Z-211216T0300Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 259 AM CST Tue Dec 14 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM CST WEDNESDAY... * WHAT...Southerly and then eventually northwesterly winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...From 9 AM to 9 PM CST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Through afternoon Wednesday, winds across the area will be southerly. Through the evening hours, winds will turn more westerly, then northwesterly, as a cold front passes through the area. The strongest winds are expected to be out of both the south and northwest. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this high wind watch went out at Dec 12, 11:23 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 12, 11:23 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1123 PM CST Sun Dec 12 2021
...AVIATION UPDATE...
.DISCUSSION...(This evening through Sunday)
Issued at 334 PM CST Sun Dec 12 2021
Not a bad way to end the weekend, temps climbing to around/above
normal values and plenty of sun. In the upper levels, data showing
westerly flow remains in place, set up between broad troughing
along both coasts. Satellite showing that outside of an occasional
batch of upper level cirrus passing through, skies have been
sunny. At the sfc, we're sitting between high pressure over most
of the southeastern CONUS and troughing over the central/srn High
Plains, bringing southerly winds. Speeds have generally been 10-15
MPH, with a handful of gusts closer to 20 MPH, mainly across
eastern/southern portions of the CWA. Following highs on Saturday
in the upper 30s and 40s, today has brought a welcome bump up,
with mid- afternoon temps in the mid 40s to mid 50s.
No notable changes made to the forecast for tonight, which remains
dry. Model time heights suggesting the potential for a bit more
upper level cirrus to work through the area, so have mostly clear-
partly cloudy skies forecast. A weak sfc trough boundary looks to
push through the area overnight-early Monday AM, switching winds
to the west, then northerly. Speeds are expected to be pretty
light, around 5 MPH or so. Forecast lows tonight are in the low-
mid 20s.
Monday and Tuesday...
Models remain in good agreement showing dry conditions continuing
for Monday and Tuesday. Upper level flow is expected to become
much more amplified through this period, WSWrly for Monday, more
SSWrly for Tuesday...as a stronger low pressure system/trough
moves onto the West Coast. Winds during the day on Monday look to
remain on the lighter side, gradually turning more easterly, then
southeasterly with time...as sfc troughing/low pressure starts to
get more organized over the High Plains. Tuesday brings continued
southerly winds, with speeds closer to 10-15 MPH. Expecting plenty
of 50s for highs both days, perhaps some lower 60s (mainly
Tues)...with the lowest confidence in highs remaining over the
continuing-to-shrink area of snow cover.
Wednesday...
Wind on Wednesday remains the main concern through the entire
7-day forecast period. Overall there hasn't been any significant
changes in the models/forecast. Models show that western CONUS
continuing to push east through the Rockies Tuesday night/early
Wed AM, with the development of a potent, compact low over eastern
CO. Models are in good agreement showing this low wasting little
time moving northeast, crossing through our are roughly early-mid
afternoon, ending up near the IA/MN border by 00Z. There are some
differences between models with the exact track, and how far
north/south it shifts will drive precip chances for our CWA.
The accompanying sfc low is shown by models to follow a similar
trend with it's quick/intense deepening once it gets onto the
Plains. Models are in pretty good agreement cranking up those
southerly winds ahead of the system/cold front, both at the sfc
and lower levels...big question will be with how much of those
stronger speeds aloft are tapped into via mixing. Models are in
pretty good agreement showing the development of a corridor of
60-65+ knot winds around 850mb, with some differences with its
exact location/push east as the system swings through the region.
Forecast sustained speeds around 30MPH possible both from the
south ahead of the front and from the northwest behind the front,
which looks to push through mid-late afternoon. Gusts of 58+ MPH
(High Wind Warn criteria) will be a concern, but this is still 3
days away, so will see how things trend, but a headline may be
needed.
Along with the gusty winds, the increased southerly flow ahead of
the system/cold front will draw warmer air northward in the area,
and could be flirting with record high temperatures for Dec. 15th.
Current forecast has low-mid 60s north to lower 70s south. See
"Climate" section below for more details on those record highs.
The combination of warmer temps and strong winds increases fire
weather concerns for Wed afternoon. Models showing that with this
punch of stronger sfc/low level winds from the SSW is a punch of
drier dewpoints...and could see at least a brief period of
relative humidity values dropping to near/below 20%. Like the
winds, just how much those dewpoints drop will be dependent on the
amount of mixing that actually occurs...but will keep mention of
near-critical conditions going in the HWO.
Thursday into the weekend...
The forecast for these extended periods is dry, and overall cooler
(compared to Wednesday). Any lowered confidence in precip chances
at this point would come around Friday night, with models showing
another system swinging through the Plains, but most models keep
the better chances off to the north and south of the CWA. Highs
Thursday-Sunday look to be around normal, with mainly upper 30s-
mid 40s except for Saturday, which is forecast to have more mid-
upper 30s.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1122 PM CST Sun Dec 12 2021
VFR conditions expected through the end of the period. Satellite
is currently showing some high clouds off to the west of the
coverage area which will work their way over the area in the
coming hours. More high cloud cover is expected during the day
tomorrow. Winds will mostly remain light and variable with a
slight uptick during the afternoon hours, but still less than 10
kts, but direction will generally switch from southwesterly to
more east-northeasterly.
&&
.CLIMATE...
Issued at 334 PM CST Sun Dec 12 2021
..Regarding Potential Record High Temperatures Wed. Dec. 15 at
Grand Island/Hastings (our two primary climate records sites)..
WEDNESDAY (Dec. 15):
Although still a few days away and subject to at least minor
change, we are CURRENTLY forecasting record-breaking high temps
for Wednesday...
Record Current Forecast
Grand Island 67 in 2002 69
Hastings 67 in 2002 69
PLEASE NOTE: Although morning lows Wednesday may also "appear" to
threaten Dec. 15 records for warmest minimum temperature, keep in
mind that daily records are based off the FULL calendar day, and
at this time we expect temperatures to fall far enough Wednesday
evening (prior to midnight) to keep existing warm minimum temp
records intact (current records 35 at GRI/39 at HSI).
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...ADP
AVIATION...Shawkey
CLIMATE...PfannkuchHazardous weather outlook, Dec 12, 5:43 PM CST, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 543 PM CST Sun Dec 12 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 132345- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 543 PM CST Sun Dec 12 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wednesday continues to look very windy, especially during the afternoon and evening. Gusts near 50 to 55 MPH appear likely, with even higher speeds possible. These intense winds will initially be southerly, before shifting northwesterly behind a cold front. The combination of strong winds and low relative humidity will also likely promote at least near-critical fire weather conditions, particularly within north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Nearby
High Wind Watches in Nebraska, 2021High Wind Watches in Kansas, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.